Ginger helps quell side-effects of chemotherapy
New Delhi: Doctors at AIIMS are now working upon a herbal way to help cancer patients cope with the side-effects of chemotherapy.
Oncologist at the hospital here have been experimenting with ginger root powder in order to reduce the severity of the chemotherapy induced nausea vomiting (CINV).
Nausea and vomiting are the major side effects that a cancer patient encounters after chemotherapy treatment.
"The severity of chemotherapy induced nausea vomiting was reduced by ginger, our experiments showed. After the success of the study, we can say that there is a need to have ginger root powder available as capsules in varied dosages in order to use it as an add-on therapy in patients receiving chemotherapy with high vomiting potential," said Dr Sameer Bakhshi, additional professor, department of medical oncology, AIIMS.
A total of 60 patients, between the age category of eight to 21 years were randomly selected for the study.
"It was a double-blind randomised single institutional study carried out at our centre in 2009. Neither the patient nor the interviewer with the patients knew about the patient being administered with the dosage of ginger root powder," Bakhshi, who led the study, said.
He said that dosages were administered according to the weight of the person. While those who weighed between 20kg to 40 kg were given 167 mg of ginger root powder capsules, those in the weight category of 40kg to 60kg were given 400 mg. Six capsules were given at different time intervals after start of chemotherpy infusion.
"Even though ginger root powder was effective in reducing the severity of acute and delayed CINV, it did not eliminate them completely. The capsules were well tolerated by the children and young adults in our study and there was no side effects," he said.
The work has been published in the international journal of Pediatric Blood and Cancer.